Medsil last month warned of the risk of fluid aspiration if its intragastric balloon isn’t deployed according to its instructions for use.
The Russian company sent a letter to physicians dated August 20 indicating that the silicon used to make the balloon can degrade if exposed too long to the stomach’s hydrochloric acid.
The device should not be in place for more than six months and patients implanted with the Medsil balloon should take a proton pump inhibitor to reduce the hydrochloric acid level in their stomach, according to the letter. If the silicon material degrades, it can puncture during the removal procedure, spilling its contents (saline and a blue dye called toluidine) into the stomach, Medsil said.
There were two reports of balloons bursting during removal, of about 41,181 balloons sold worldwide in the last three-and-a-half years, for a rate of about 0.005%, the company said.
“Silicone rubber undergoes a modification, loses its properties and degrades under the influence of hydrochloric acid in the stomach of the patient,” according to the letter. “To keep the normal level of the hydrochloric acid in the stomach, all the patients with gastric balloons are prescribed PPI. It is nevertheless difficult for a doctor to control the accuracy of the patient’s behavior and adhesion to treatment to set up the PPI dose. Consequently, in very rare cases, the silicone material of the device loses its properties earlier than declared by the manufacturer. Taking the above into consideration, Medsil came to a conclusion that the balloon rupture during the removal procedure is a risk to the patient, but the risk can be easily prevented by following use recommendations.”